Hail, Douglas
- When
- May 5, 10:25 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.967, -95.233
Thunderstorms developed over north central and northeast Kansas early in the evening of the 5th and continued through late evening. Many of the storms became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central and northeast Kansas early in the evening of the 5th and continued through late evening. Many of the storms became severe and produced numerous reports of large hail and damaging winds. The worst hit area was in Mahaska where 80 mph winds produced considerable damage to homes and other buildings. Large hail also broke windows and damaged roofs and buildings in Mahaska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:15 PM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT SUN MAY 5 2002 ...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST... MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT BEGINS MOVING THROUGH THE AREA. UNTIL THEN...THE COMBINATION OF WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW. THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT EACH PERIOD. THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE. BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE THE MOISTURE ENDING THE THUNDERSTORM THREAT. BY FRIDAY...THE SOUTH FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM ADVECTION. ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE WITH LOW LEVEL CONVERGENCE. ROGERS .TOP...NONE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM 2 S MAPLE HILL KS .88 INCH HAIL
05/05/02 WABAUNSEEKSZ012-024>026-038>040-054>060-102>105-060700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1042 PM CDT SUN MAY 5 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH 34... BROWN JACKSON LYON COFFEY ANDERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 39... EMPORIA HIAWATHA SEVERE THUNDERSTORM WATCH 39 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE FRANKLIN SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 39... OTTAWA LAWRENCE TOPEKA
KSZ012-024>026-038>040-054>060-102>105-060700- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH NUMBER NATIONAL WEATHER SERVICE TOPEKA KS 1042 PM CDT SUN MAY 5 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH 34... BROWN JACKSON LYON COFFEY ANDERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 34... EMPORIA HIAWATHA SEVERE THUNDERSTORM WATCH 34 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE FRANKLIN SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH 34... OTTAWA LAWRENCE TOPEKA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1046 PM TOPEKA 37TH AND AUBURN RD KS .75 INCH HAIL
05/05/02 SHAWNEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1111 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM TOPEKA 29TH & ROMAR RD KS 1 INCH HAIL
05/05/02 SHAWNEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM SOUTH TOPEKA KS 1.75 INCH HAIL
05/05/02 SHAWNEE
1050 PM SOUTHWEST TOPEKA KS .75 INCH HAIL
05/05/02 SHAWNEEThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290894, 5290895.